Asthma Exacerbation Associated With Glucosamine-Chondroitin Supplement

Alfred F. Tallia, MD, MPH, Dennis A. Cardone, DO

Disclosures

J Am Board Fam Med. 2002;15(6) 

In This Article

Discussion

In clinical epidemiology, Koch's postulates require satisfaction of several conditions before causality can be attributed. The specific agent should be found in all persons suffering from a specific disease but should not be found in healthy persons. The specific agent should be isolated from the afflicted person and should cause disease in an otherwise healthy person. The specific agent should be able to be reisolated in pure form from experimentally afflicted person. No other plausible explanations should exist for the observations.

Although we cannot say definitively that the dietary supplement was the cause of this patient's asthma exacerbation, several factors lead to the belief that such a conclusion is reasonable. The timing of the patient's onset of symptoms with the onset of supplement use, the persistence of symptoms while taking the supplement despite the administration of usually effective asthma treatment, and the symptom cessation with the cessation of the supplement strongly suggest a link between the glucosamine-chondroitin sulfate preparation and the patient's asthma exacerbation. Furthermore, a biological link between both chondroitin and glucosamine and secretions from the respiratory tree of persons with asthma lends biologic plausibility to the hypothesis that the patient's asthmatic episode was related to the dietary substance.

Asthma exacerbations have been linked to infectious agents, environmental allergens and air pollution, certain medications, exercise, food additives such as sulfites and tartrazine, and emotional distress. Among prescription and over-the-counter drugs known as potential triggers are aspirin and other nonsteroidal anti-inflammatory agents, and -adrenergic antagonists ( -blockers). Unfortunately, no registry exists for reporting possible adverse effects of over-the-counter products, including dietary supplements such as the product in this report. Physicians must therefore rely on case reports for information about the clinical effects of increasing numbers of unregulated dietary substances in use by consumers.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....